Drug-Induced Maculopathy

Mahmood J. Khan; Thanos Papakostas; Kyle Kovacs; Mrinali P. Gupta

Disclosures

Curr Opin Ophthalmol. 2020;31(6):563-571. 

In This Article

Vascular Damage

Aminoglycosides

Aminoglycoside-related retinal toxicity is a vaso-occlusive event that manifests with nonperfusion, intraretinal hemorrhages, and macular edema. Gentamycin is the most toxic agent in the aminoglycoside family, followed by tobramycin and amikacin.[14] Preservatives such as methylparaben, propylparaben, sodium bisulfate, and edetate disodium likely contribute to the ocular toxicity.[14] Retinopathy risk is high from intravitreal injections due to rapid injection of the agent towards the posterior pole.

Aminoglycoside retinal toxicity can be prevented by avoiding aminoglycoside use during routine ocular surgery. In the event of accidental administration, immediate pars plana vitrectomy with posterior segment lavage is encouraged.[14]

Interferons

Interferons have been classified into three major types – INF-α, INF-β, and INF-γ – and have been used for treatment of Kaposi sarcoma, hepatitis B, and hepatitis C; MS; and malignant osteopetrosis, respectively. Interferon can manifest with a retinal vasculopathy characterized by cotton wool spots, retinal hemorrhages, and other microvascular changes including capillary drop out or CME, typically in the posterior pole and peripapillary region. OCT and FA features are characteristic of these microvascular changes. These findings should be monitored closely while on treatment, with consideration to drug cessation if the retinal findings are significant. Retinal abnormalities generally reverse after discontinuation of interferon.[95,96]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....